Oklahoma, 2011

Damaging Winds in Oklahoma, August 8, 2011

August 8, 2011 · NWS OUN · 46 events in 12 counties and zones

A weak cold front draped from west-central into northeast Oklahoma was the focus for afternoon and evening severe thunderstorms. Numerous wind gusts over 70 mph were reported, with a maximum measured gust of 96 mph reported near Lahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$59,000
Crop damage
None recorded
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A weak cold front draped from west-central into northeast Oklahoma was the focus for afternoon and evening severe thunderstorms. Numerous wind gusts over 70 mph were reported, with a maximum measured gust of 96 mph reported near Lahoma. Widespread wind damage was reported with several of the wind gusts, including over the northern Oklahoma City metro area. The thunderstorms dwindled in coverage over the mid evening hours with the loss of daytime heating and mid-level support.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 8, 3:00 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 8, 3:00 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
400 PM CDT MON AUG 8 2011

.DISCUSSION...FIRES...HEAT AND THUNDERSTORMS MAY TAKE EQUAL
PRECEDENCE THIS EVENING. A NOTABLE FRONT WAS BEST DEFINED FROM THE
PANHANDLES INTO FAR NORTHWEST OKLAHOMA. THE FRONT WAS MASKED A BIT
OVER KANSAS...BY SUBSTANTIAL PRESSURE RISES AND DISRUPTION OF THE
SURFACE WINDS THAT OCCURRED BENEATH ELEVATED CONVECTION TODAY. A
LARGER SCALE UPPER TROUGH WAS ANCHORED BY AT TIGHTLY WOUND
CIRCULATION ON THE CANADIAN BORDER...WITH SOUTHERN EXTENSION OF
TROUGHING INTO OKLAHOMA. AS THIS FEATURE SWINGS THROUGH THIS EVENING
WE SHOULD SEE MID LEVEL LIFT...AND ASSOCIATED HEIGHT FALLS DICTATE
THAT THE FRONT SHOULD MOVE SOUTHWARD OVERNIGHT AS THE MODELS
SUGGEST. CONFIDENCE IS NOT HIGH IN THE TIMING OF THE SURFACE WIND
SHIFT...THOUGH THE RUC AND NAM LOOK REASONABLE. WE WILL KEEP THE
RED FLAG WARNING TO ITS 9 PM EXPIRATION. THE WIND SHIFT WILL BE
IMPORTANT INFORMATION TO CREWS IN THE FIELD.

COMPLICATING FACTOR COULD BE THUNDERSTORM OUTFLOW. WITH THE COLD
FRONT MOVING INTO A FULLY MIXED ATMOSPHERE...WITH STEEP LAPSE RATES
AT LOW TO MID LEVELS...AND THE AFOREMENTIONED TROUGH...THERE SHOULD
BE SOME STORM DEVELOPMENT IN NORTHERN OKLAHOMA EARLY THIS EVENING.
TEMPERATURES 105 TO 110 DEGREES AND LOW HUMIDITY BELOW CLOUD BASE
SUGGEST LOCALLY INTENSE DAMAGING WINDS COULD RESULT FROM ANY MATURE
THUNDERSTORMS. THE THREAT SHOULD OCCUR IN A SMALL TIME WINDOW
THROUGH SUNSET. BUT A MODERATE LOW LEVEL JET IS FORECAST...AND THIS
MAY SUPPORT ADDITIONAL STORMS OVERNIGHT...ALONG A CONTINUED
OPPORTUNITY FOR STRONG WIND GUSTS.

THE FRONT IS LIKELY TO MOVE TO THE RED RIVER AND REMAIN IN PLACE
MORE ORE LESS THROUGH EARLY THURSDAY. INHERITED GRIDS LOOK IN GOOD
SHAPE REGARDING A SLIGHTLY LESS HOT...BUT MORE HUMID AIR MASS...AND
INCREASE OF RAIN CHANCES ACROSS THE NORTH AND EAST THIS WEEK. AFTER
ALLOWING THE EXCESSIVE HEAT WARNING TO EXPIRE THIS EVENING...WE WILL
TACK ON KINGFISHER...LOGAN...AND STILLWATER TO THE HEAT ADVISORY
THAT WILL GO INTO EFFECT THROUGH FRIDAY. OTHERWISE...NO CHANGES TO
THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  77 102  74 100 /  30  10  30  20
HOBART OK         79 103  78 103 /  20  20  30  20
WICHITA FALLS TX  82 109  81 107 /  10  20  20  10
GAGE OK           68  99  71  97 /  20  20  30  30
PONCA CITY OK     74  98  74  95 /  40  10  30  40
DURANT OK         80 104  79 103 /  10  20  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 10 PM CDT THIS EVENING FOR
     OKZ004>048-050>052.

     RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR OKZ011>031-
     033>040-044.

     HEAT ADVISORY FROM 10 PM THIS EVENING TO 4 PM CDT FRIDAY FOR
     OKZ018>048-050>052.

TX...EXCESSIVE HEAT WARNING UNTIL 10 PM CDT THIS EVENING FOR
     TXZ083>090.

     HEAT ADVISORY FROM 10 PM THIS EVENING TO 4 PM CDT FRIDAY FOR
     TXZ083>090.

&&

09/22
BURKE
Hazardous weather outlook, Aug 8, 11:00 AM CST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON AUG 8 2011

OKZ004>048-050>052-TXZ083>090-091000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF NORTHERN AND CENTRAL OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS NORTH OF A LINE FROM HOLLIS TO LAWTON TO
PAULS VALLEY AND ADA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM
THROUGH MIDNIGHT.

IMPACTS...
DAMAGING WIND GUSTS TO 70 MPH.

HAIL TO THE SIZE OF GOLFBALLS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY TUESDAY MORNING.

DISCUSSION...
A COLD FRONT IS FORECAST TO ENTER NORTHWEST OKLAHOMA IN THE
AFTERNOON LIKELY PROVIDING ENOUGH LIFT TO INITIATE SHOWERS AND
THUNDERSTORMS. A MID LEVEL TROUGH MOVING ACROSS THE CENTRAL PLAINS
WILL GIVE MODEST VALUES OF WIND SHEAR. THE HOT AND DRY AIRMASS BELOW
CLOUD BASES WILL FACILITATE STRONG WIND GUSTS. EXPECTED LEVELS OF
WIND SHEAR MAY GIVE HAIL. THUNDERSTORMS ARE EXPECTED INTO THE
EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY AUG 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
SOUTHWEST WIND IN ADVANCE OF A COLD FRONT WILL COMBINE WITH
EXTREMELY HIGH TEMPERATURE AND LOW RELATIVE HUMIDITY TO CAUSE VERY
HIGH TO EXTREME WILDFIRE POTENTIAL TODAY. PLEASE SEE THE RED FLAG
WARNING FOR DETAILS.

DANGEROUS HEAT WILL CONTINUE ACROSS MOST OF THE REGION TODAY. PLEASE
SEE THE EXCESSIVE HEAT WARNING FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE POSSIBLE NEAR A STALLED FRONTAL BOUNDARY ALONG
THE RED RIVER INTO THE TEXAS PANHANDLE ON TUESDAY AFTERNOON... WITH
THE CHANCE OF STORMS SHIFTING EAST ACROSS MUCH OF THE AREA FROM
TUESDAY NIGHT INTO WEDNESDAY MORNING. OVERNIGHT THUNDERSTORM
COMPLEXES MAY AFFECT PORTIONS OF THE AREA EACH DAY THROUGH SUNDAY.

OTHER HAZARDOUS WEATHER...
THOUGH MUCH OF NORTHERN AND CENTRAL OKLAHOMA WILL SEE SOME RELIEF
FROM THE RECENT EXTREME HEAT THIS WEEK... HOT TEMPERATURES WILL
PERSIST IN MUCH OF SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. SEE
THE HEAT ADVISORY FOR DETAILS.

DRY VEGETATION AND HOT TEMPERATURES WILL KEEP WILDFIRE POTENTIAL
HIGH IN LOCATIONS THAT DO NOT MEASURE RAIN THIS WEEK.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
TUESDAY.

In the hours before

Special weather statement, Aug 8, 2:59 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
359 PM CDT MON AUG 8 2011

OKZ014-082130-
ROGER MILLS OK-
359 PM CDT MON AUG 8 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ROGER MILLS COUNTY.

AT 359 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER REYDON...
MOVING EAST AT 25 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3583 9965 3562 9956 3553 9998 3560 10001
      3572 10001
Special weather statement, Aug 8, 3:27 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
427 PM CDT MON AUG 8 2011

OKZ014-082145-
ROGER MILLS OK-
427 PM CDT MON AUG 8 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ROGER MILLS COUNTY.

AT 427 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF ROLL...MOVING EAST AT 25 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3587 9938 3584 9937 3567 9939 3563 9976
      3580 9978
Special weather statement, Aug 8, 3:54 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
454 PM CDT MON AUG 8 2011

OKZ005-006-011-082230-
MAJOR OK-WOODS OK-ALFALFA OK-
454 PM CDT MON AUG 8 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA...MAJOR AND WOODS
COUNTIES.

AT 454 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 14
MILES WEST OF ALINE TO 6 MILES SOUTHEAST OF ORION...MOVING EAST AT 20
MPH. THESE STORMS WILL AFFECT ORIENTA...CLEO SPRINGS...AND FAIRVIEW.

HAZARDS INCLUDE...
WIND GUSTS TO 55 MPH...
CLOUD TO GROUND LIGHTNING...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3664 9827 3616 9822 3617 9882 3656 9878

BURKE
Special weather statement, Aug 8, 4:11 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
511 PM CDT MON AUG 8 2011

OKZ007-012-082245-
GARFIELD OK-GRANT OK-
511 PM CDT MON AUG 8 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD AND GRANT COUNTIES.

AT 511 PM CDT...A STRONG THUNDERSTORM WAS DEVELOPING 4 MILES
SOUTHEAST OF KREMLIN...MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3676 9753 3643 9747 3641 9788 3666 9791

BURKE
Special weather statement, Aug 8, 4:36 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
536 PM CDT MON AUG 8 2011

OKZ014>016-021-022-082315-
CUSTER OK-DEWEY OK-ROGER MILLS OK-WASHITA OK-BECKHAM OK-
536 PM CDT MON AUG 8 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...CUSTER...DEWEY...
ROGER MILLS AND WASHITA COUNTIES.

AT 536 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3
MILES WEST OF PUTNAM TO TEXOLA...MOVING EAST AT 25 MPH. SCATTERED
STORMS WILL AFFECT MUCH OF WESTERN OKLAHOMA EARLY THIS EVENING.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
CLOUD TO GROUND LIGHTNING...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3531 10000 3566 9952 3596 9925 3598 9863
      3568 9863 3536 9872 3515 9961 3512 10001

BURKE

The radar

The Vance AFB radar (KVNX), 24 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

46 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alfalfa

When
August 8, 4:40 PM CST
Where
Alfalfa County, Goltry
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
36.530, -98.150

Several trees sustained damage around town. Monetary damages were estimated.

Thunderstorm Wind, Alfalfa

When
August 8, 4:45 PM CST
Where
Alfalfa County, 4 mi S of Goltry
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.472, -98.150

Several outbuildings were destroyed. Numerous trees were also heavily damaged. Monetary damage estimates were not available.

Thunderstorm Wind, Blaine

When
August 8, 4:45 PM CST
Where
Blaine County, Okeene
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
36.120, -98.320

No damage was reported with the wind gust.

Thunderstorm Wind, Garfield

When
August 8, 4:50 PM CST
Where
Garfield County, 1 mi WSW of Lahoma
Measured
83 kt (96 mph) measured gust
Reported by
Mesonet
Coordinates
36.385, -98.107

Thunderstorm Wind, Garfield

When
August 8, 4:50 PM CST
Where
Garfield County, 2 mi N of Garber
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
SHAVE Project
Coordinates
36.469, -97.580

A few trees were blown down. Several branches 3-5 inches in diameter were snapped. Monetary damages were estimated.

Thunderstorm Wind, Garfield

When
August 8, 5:00 PM CST
Where
Garfield County, Waukomis
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.280, -97.900

Several 80-foot transmission poles and power lines were downed. Six residences were damaged from the falling power lines. Monetary damage estimates were not available.

Thunderstorm Wind, Garfield

When
August 8, 5:00 PM CST
Where
Garfield County, 1 mi N of Enid
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
36.414, -97.880

Several trees and large tree limbs were blown down. Power poles were also snapped or blown down. Minor roof damage also occurred at this location. Monetary damage estimates were not available.

Thunderstorm Wind, Garfield

When
August 8, 5:01 PM CST
Where
Garfield County, (End)vance Afb Enid
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
36.340, -97.920

Thunderstorm Wind, Garfield

When
August 8, 5:05 PM CST
Where
Garfield County, (End)vance Afb Enid
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
36.340, -97.920

Thunderstorm Wind, Noble

When
August 8, 5:05 PM CST
Where
Noble County, 4 mi SSE of Billings
Measured
63 kt (72 mph) measured gust
Reported by
Amateur Radio
Coordinates
36.477, -97.412

Thunderstorm Wind, Kingfisher

When
August 8, 5:10 PM CST
Where
Kingfisher County, Hennessey
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
36.110, -97.900

Several limbs and power lines were blown down. A few small fires were started as a result. Monetary damages were estimated.

Thunderstorm Wind, Garfield

When
August 8, 5:23 PM CST
Where
Garfield County, Fairmont
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
36.350, -97.700

A large portion of the roof at the Lutheran Church was destroyed. Monetary damages were estimated.

Thunderstorm Wind, Kingfisher

When
August 8, 5:25 PM CST
Where
Kingfisher County, 6 mi W of Kingfisher
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.860, -98.037

A couple of large barns were heavily damaged. Several power poles and trees were also snapped near this location. Monetary damage estimates were not available.

Thunderstorm Wind, Noble

When
August 8, 5:25 PM CST
Where
Noble County, 4 mi NNW of Perry
Measured
61 kt (70 mph) estimated gust
Reported by
SHAVE Project
Coordinates
36.343, -97.317

Tree branches 6-7 inches in diameter were blown down. Monetary damages were estimated.

Thunderstorm Wind, Kingfisher

When
August 8, 5:35 PM CST
Where
Kingfisher County, Kingfisher
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.860, -97.930

The roof at the hospital was damaged. One home sustained major damage and numerous power poles/lines were downed over a 5 block area. The power was knocked out to the city as a result. Monetary damage estimates were not available.

Thunderstorm Wind, Noble

When
August 8, 5:35 PM CST
Where
Noble County, 2 mi NNE of Perry
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Public
Coordinates
36.317, -97.276

A mobile home was blown onto its side, injuring one person inside .Fence panels and large limbs were blown down. Monetary damages were estimated.

Thunderstorm Wind, Noble

When
August 8, 5:40 PM CST
Where
Noble County, Perry
Measured
61 kt (70 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
36.290, -97.290

Several power lines were downed, some of which caused small fires. Monetary damages were estimated.

Thunderstorm Wind, Kingfisher

When
August 8, 5:40 PM CST
Where
Kingfisher County, 9 mi NW of Okarche
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.822, -98.094

A power pole was snapped about 3 feet above the ground. Monetary damages were estimated.

Thunderstorm Wind, Noble

When
August 8, 5:45 PM CST
Where
Noble County, 7 mi SSE of Red Rock
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.366, -97.132

Thunderstorm Wind, Noble

When
August 8, 5:50 PM CST
Where
Noble County, 7 mi SSE of Red Rock
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.366, -97.132

Thunderstorm Wind, Payne

When
August 8, 5:55 PM CST
Where
Payne County, 8 mi W of Lake Carl Blackwell Dam
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
36.140, -97.333

The wind gust was measured at the Orlando mesonet site.

Thunderstorm Wind, Kay

When
August 8, 6:00 PM CST
Where
Kay County, 2 mi S of Ponca City
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.671, -97.080

Four large hail bales were rolled across the street. Power poles were also downed at this location. Monetary damages were estimated.

Thunderstorm Wind, Kingfisher

When
August 8, 6:00 PM CST
Where
Kingfisher County, Kingfisher
Measured
70 kt (81 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
35.860, -97.930

Numerous power poles were downed. Monetary damages were estimated.

Thunderstorm Wind, Payne

When
August 8, 6:03 PM CST
Where
Payne County, 2 mi NNW of Stillwater
Measured
70 kt (81 mph) measured gust
Reported by
ASOS
Coordinates
36.147, -97.074

Thunderstorm Wind, Logan

When
August 8, 6:05 PM CST
Where
Logan County, 7 mi N of Coyle
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.051, -97.240

Thunderstorm Wind, Payne

When
August 8, 6:05 PM CST
Where
Payne County, 2 mi W of Stillwater
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.120, -97.096

Thunderstorm Wind, Payne

When
August 8, 6:10 PM CST
Where
Payne County, 2 mi W of Stillwater
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
36.120, -97.096

Thunderstorm Wind, Payne

When
August 8, 6:14 PM CST
Where
Payne County, 2 mi NNW of Stillwater
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
36.147, -97.074

Thunderstorm Wind, Custer

When
August 8, 6:15 PM CST
Where
Custer County, 2 mi WSW of Weatherford to 2.6 mi SSW of Weatherford
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
35.519, -98.733

The damage began a few miles south and west of Weatherford. Numerous power poles were blown down as the wind approached Weatherford. Two semi-tractor trailers and two automobiles were blown off of I-40 near mile mark 80. A little south of Weatherford, 30 to 40 power poles were downed, transformers were blown, and larger tree branches were snapped. Some minor damage was also reported to the wind farm near Weatherford. Monetary damage estimates were not available.

Thunderstorm Wind, Payne

When
August 8, 6:15 PM CST
Where
Payne County, 1 mi W of Stillwater
Measured
61 kt (70 mph) estimated gust
Reported by
Newspaper
Coordinates
36.120, -97.078

Several large branches, along with numerous smaller branches were blown down. Part of the facades at two businesses were ripped off. Power was knocked out to over 3800 residents. Some of the debris knocked down power lines, which caused a few structure fires. One home was completely destroyed by the fire. Monetary damage estimates were not available.

Thunderstorm Wind, Payne

When
August 8, 6:15 PM CST
Where
Payne County, 1 mi N of Stillwater
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.135, -97.060

A tree was blown over and several large tree limbs were snapped on the campus of Oklahoma State University. Monetary damages were estimated.

Thunderstorm Wind, Logan

When
August 8, 6:20 PM CST
Where
Logan County, 7 mi N of Coyle
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.051, -97.240

Thunderstorm Wind, Payne

When
August 8, 6:20 PM CST
Where
Payne County, 2 mi W of Stillwater
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.120, -97.096

Thunderstorm Wind, Kingfisher

When
August 8, 6:23 PM CST
Where
Kingfisher County, 1 mi NE of Okarche
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.740, -97.967

Thunderstorm Wind, Kingfisher

When
August 8, 6:25 PM CST
Where
Kingfisher County, Cashion
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.800, -97.680

A mobile home was blown onto its side on the south side of town. Monetary damages were estimated.

Thunderstorm Wind, Canadian

When
August 8, 6:35 PM CST
Where
Canadian County, Piedmont
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.640, -97.750

One home sustained major damage. At least 40 other structures, including about 20 homes, sustained some form of damage. An awning at a gas station was blown down. Several trees and large tree limbs were blown down. Numerous fences were blown down. A large transmission power pole, and several other smaller poles/lines were blown down. The majority of town was without power for several hours. Monetary damages were not available.

Thunderstorm Wind, Oklahoma

When
August 8, 6:43 PM CST
Where
Oklahoma County, 10 mi W of Edmond
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.650, -97.658

A residence lost 90% of its roof. The debris was scattered approximately 100 yards to the east. A metal barn east of the house was completely destroyed. Other barns and farm and outbuildings to the east were also damaged. Monetary damage estimates were not available.

Thunderstorm Wind, Oklahoma

When
August 8, 6:50 PM CST
Where
Oklahoma County, 8 mi WNW of Edmond
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.694, -97.612

An off-duty NWS employee estimated the winds at 60 to 70 mph.

Thunderstorm Wind, Oklahoma

When
August 8, 6:55 PM CST
Where
Oklahoma County, 9 mi SW of Edmond
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.558, -97.593

Oklahoma county emergency management surveyed wind damage near Rockwell Avenue and Memorial Road. One home sustained roof damage. A large power pole was blown down and shattered. Eleven other power poles and associated lines were blown down. Several fences were blown down. The damage extended about a half of a mile to the south, with damage extending about 100 yards on either side of Rockwell Avenue. Monetary damage estimates were not available.

Thunderstorm Wind, Oklahoma

When
August 8, 7:05 PM CST
Where
Oklahoma County, 3 mi NE of (Pwa)wiley Post Apt
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
35.561, -97.612

The facade of a shopping center collapsed, trapping a worker underneath it. The worker was soon freed, but sustained minor injuries. Monetary damage estimates were not available.

Thunderstorm Wind, Oklahoma

When
August 8, 7:05 PM CST
Where
Oklahoma County, 5 mi N of Bethany
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
35.582, -97.640

Numerous fences and power poles were blown down. Monetary damages were estimated.

Thunderstorm Wind, Oklahoma

When
August 8, 7:25 PM CST
Where
Oklahoma County, 6 mi N of Oklahoma City
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
35.557, -97.510

Thunderstorm Wind, Oklahoma

When
August 8, 7:41 PM CST
Where
Oklahoma County, (Tik)tinker Afb
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.410, -97.390

Thunderstorm Wind, Oklahoma

When
August 8, 7:44 PM CST
Where
Oklahoma County, (Tik)tinker Afb
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
35.410, -97.390

Thunderstorm Wind, Oklahoma

When
August 8, 7:55 PM CST
Where
Oklahoma County, (Tik)tinker Afb
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
35.410, -97.390

Thunderstorm Wind, Cleveland

When
August 8, 8:35 PM CST
Where
Cleveland County, Lake Thunderbird Dam
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Park/Forest Service
Coordinates
35.220, -97.220

The tops of two trees were snapped and a couple of medium sized trees were blown over across the road. Monetary damages were estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343383, 343384, 343386, 343388, 343478, 343390, 343448, 343391, 343392, 343393, 343455, 343394, 343396, 343482, 343397, 343398, 343450, 343466, 343399, 343401, 343403, 343404, 343405, 343406, 343407, 343408, 343409, 343410, 343414, 343415, 343417, 343418, 343419, 343420, 343422, 343430, 343431, 343432, 343434, 343437, and more.